Mississippi, 2004

Flash Flooding and Hail in Mississippi, March 5, 2004

March 5, 2004 · NWS MEG · 19 events in 7 counties and zones

10 thunderstorm wind, 7 flash flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 5, 3:30 PM CST, 2 hours earlier.

Area forecast discussion, Mar 5, 3:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST FRI MAR 5 2004

.DISCUSSION...
AN UPPER LEVEL TROF WILL MOVE ACROSS THE CENTRAL PLAINS TONIGHT TO
THE MISSISSIPPI VALLEY BY SATURDAY MORNING. THE TROF WILL THEN
FLATTEN OUT AS IT MOVES TO THE EASTERN STATES AND OFF THE MID
ATLANTIC COAST BY SATURDAY NIGHT. IN ITS WAKE THE FLOW WILL AMPLIFY
OVER THE NATION AS A SHORT WAVE DROPS OUT OF CANADA TO THE UPPER
MISSISSIPPI VALLEY SATURDAY NIGHT. THIS SYSTEM WILL INTENSIFY AND
CLOSE OFF OVER THE GREAT LAKES WHILE CARVING A DEEP TROF IN THE EAST
SUNDAY THEN EXIT THE ATLANTIC COAST MONDAY. IN THE MEANTIME A BROAD
RIDGE WILL BUILD OVER THE WESTERN HALF OF THE COUNTRY THAT WILL SHIFT
EASTWARD TO THE PLAINS TUESDAY AND WEDNESDAY AS ANOTHER WAVE CARVES A
TROF OVER THE ATLANTIC COAST. THE PATTERN WILL REMAIN AMPLIFIED AS A
THIRD TROF DROPS ACROSS THE NORTHEAST AND A RIDGE REMAINS OVER THE
WESTERN AND CENTRAL STATES THURSDAY AND FRIDAY.

AT THE SURFACE COLD FRONT WILL TAKE ITS TIME MOVING ACROSS THE MID
SOUTH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE NORTHEASTWARD ACROSS THE REGION IN THE MOIST UNSTABLE AIRMASS
AHEAD OF THE FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING STRAIGHT
LINE WINDS MAINLY OVER EASTERN SECTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI. THE FRONT WILL FINALLY EXIT THE MID SOUTH SATURDAY
MORNING FOLLOWED BY PARTIAL CLEARING. HIGH PRESSURE WILL SPREAD DRIER
AIR INTO THE REGION SATURDAY THAT WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. COLD FRONTS SATURDAY NIGHT AND MONDAY NIGHT WILL MOVE
ACROSS THE MID SOUTH BUT ONLY CAUSE CLOUDINESS. A WARMING TREND WILL
TAKE PLACE WEDNESDAY AND THURSDAY AS HIGH PRESSURE MOVES TO THE EAST.
A COLD FRONT WILL BRING THE NEXT CHANCE OF RAIN THURSDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Mar 5, 3:35 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CST FRI MAR 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
335 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT OVER PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE FROM MCKENZIE TO JACKSON TO SOMERVILLE TO BATESVILLE.
THE AREA INCLUDES JACKSON...COLLIERVILLE...CORINTH...OXFORD AND
TUPELO. WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER THE MID SOUTH
TONIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS IN THE
SLIGHT RISK AREA AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
March 5, 5:30 PM CST to 5:35 PM CST
Where
Calhoun County, Vardaman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -89.183

Some trees were blown down.

Thunderstorm Wind, Pontotoc

When
March 5, 5:55 PM CST to 6:05 PM CST
Where
Pontotoc County, 10 mi SE of Pontotoc
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -88.883

Several trees and power lines were knocked down. One tree fell on a mobile home.

Hail, Pontotoc

When
March 5, 6:06 PM CST to 6:10 PM CST
Where
Pontotoc County, Troy
Measured
1.5 in hail
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -88.900

Thunderstorm Wind, Chickasaw

When
March 5, 6:15 PM CST to 6:20 PM CST
Where
Chickasaw County, Houlka
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
34.033, -89.017

Many trees were knocked down.

Thunderstorm Wind, Pontotoc

When
March 5, 6:15 PM CST to 6:20 PM CST
Where
Pontotoc County, 15 mi SE of Pontotoc
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
34.100, -88.817

Several trees were blown down.

Hail, Lee

When
March 5, 6:17 PM CST to 6:25 PM CST
Where
Lee County, 2 mi N of Tupelo
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.300, -88.717

Thunderstorm Wind, Lee

When
March 5, 6:30 PM CST to 6:35 PM CST
Where
Lee County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -88.650

A storage shed was damaged. Numerous trees were blown down across the county.

Thunderstorm Wind, Itawamba

When
March 5, 6:30 PM CST to 6:35 PM CST
Where
Itawamba County, Mantachie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -88.500

Some trees were knocked down.

Thunderstorm Wind, Lee

When
March 5, 6:30 PM CST to 6:35 PM CST
Where
Lee County, 5 mi W of Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -88.800

A few trees were blown down.

Thunderstorm Wind, Pontotoc

When
March 5, 6:30 PM CST to 6:35 PM CST
Where
Pontotoc County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.117, -88.900

A tree was knocked down on top of a house.

Flash Flood, Calhoun

When
March 5, 6:45 PM CST to 8:00 PM CST
Where
Calhoun County, Calhoun City
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Several streets were flooded.

Thunderstorm Wind, Itawamba

When
March 5, 6:50 PM CST to 6:55 PM CST
Where
Itawamba County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -88.417

Some trees and power lines were blown down.

Thunderstorm Wind, Tishomingo

When
March 5, 6:50 PM CST to 7:00 PM CST
Where
Tishomingo County, Golden
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -88.200

A gas line was broken. Several trees and power lines were knocked down.

Flash Flood, Yalobusha

When
March 5, 6:50 PM CST to 8:00 PM CST
Where
Yalobusha County, Coffeeville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Some roads were flooded.

Flash Flood, Calhoun

When
March 5, 6:50 PM CST to 8:00 PM CST
Where
Calhoun County, 8 mi NE of Bruce
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Lee

When
March 5, 6:50 PM CST to 8:00 PM CST
Where
Lee County, Tupelo
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Some streets were flooded after over 3 inches of rain fell in the Tupelo area.

Flash Flood, Itawamba

When
March 5, 7:00 PM CST to 8:30 PM CST
Where
Itawamba County, Mantachie
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Several streets were flooded.

Flash Flood, Tishomingo

When
March 5, 7:00 PM CST to 8:30 PM CST
Where
Tishomingo County, Golden
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Pontotoc

When
March 5, 7:10 PM CST to 8:30 PM CST
Where
Pontotoc County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Many low lying areas across the county were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389992, 5389987, 5389993, 5389994, 5389995, 5389988, 5389989, 5389996, 5389997, 5389998, 5389999, 5389990, 5389991, 5390000, 5390001, 5390003, 5390004, 5390005, 5390002.